Alert archive / Kansas / Red Flag Warnings in 2008
Red Flag Warning 2, NWS Goodland, KS
NWS Goodland, KS issued this red flag warning at Mar 1, 2008, 2:08 PM MST for Cheyenne County, Kit Carson County, Colorado; 8 counties in Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 1, 2008, 2:08 PM MST (21:08 UTC)
- Expired
- Mar 1, 2008, 6:00 PM MST
- In force
- 4 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Kit Carson County, CO, Cheyenne County, KS, Greeley County, KS, Logan County, KS, Rawlins County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS
The radar
The Goodland radar (KGLD), 27 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.1 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4276 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS83 KGLD 012108 RFWGLD RED FLAG WARNING NATIONAL WEATHER SERVICE GOODLAND KS 208 PM MST SAT MAR 1 2008 ...CRITICAL FIRE WEATHER CONDITIONS HAVE DEVELOPED ACROSS THE AREA... .RECORD BREAKING WARM TEMPERATURES HAVE COMBINED WITH VERY LOW DEWPOINTS TO DRIVE RELATIVE HUMIDITIES AS LOW AS 4 PERCENT IN SOME AREAS. WHILE WINDS ARE NOT STRONG...SOUTHERLY WINDS HAVE BEGUN TO GUST TO 20 TO 25 MPH. THE WINDS...DRY GRASSES...AND VERY DRY AIR WILL CREATE CRITICAL FIRE DANGER THE REST OF THE AFTERNOON. COZ253-254-KSZ001-002-013-014-027-028-041-042-020100- /O.NEW.KGLD.FW.W.0002.080301T2108Z-080302T0100Z/ KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-SHERMAN-THOMAS-WALLACE- LOGAN-GREELEY-WICHITA- 208 PM MST SAT MAR 1 2008 /308 PM CST SAT MAR 1 2008/ ...RED FLAG WARNING IN EFFECT UNTIL 6 PM MST /7 PM CST/ THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 6 PM MST /7 PM CST/ THIS AFTERNOON. RELATIVE HUMIDITIES HAVE FALLEN AS LOW AS 4 PERCENT ACROSS MUCH OF THE AREA DURING THE AFTERNOON AND SOUTHERLY WINDS HAVE BEGUN TO GUST TO AROUND 25 MPH. WHILE WINDS ARE NOT PARTICULARLY STRONG...THEY WILL COMBINE WITH VERY DRY AIR AND FUELS TO CREATE CRITICAL FIRE DANGER. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ JRM
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Mar 1, 11:25 AM MST, 2 hours 43 minutes earlier.
Area forecast discussion, Mar 1, 11:25 AM MST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1125 AM MST SAT MAR 1 2008 .AVIATION...FOR 18Z TAFS VFR CONDTIONS WILL PREVAIL FOR MUCH OF THE PERIOD WITH SOUTHWEST WINDS AROUND 10 KTS SLOWLY BACKING TO BECOME SOUTH/SOUTHEASTERLY AROUND BY 00Z. CHANCE FOR MVFR TO IFR CONDTIONS INCREASE AFTER 12Z TOMORROW BEHIND STRONG COLD FRONT THAT WILL BRING STRONG WINDS OF 20-30KTS...LOW STRATUS AND RA/SN AFTER 15Z. && .DISCUSSION...MAIN CONCERNS FOR TODAY WILL BE CRITICAL FIRE WEATHER CONDITIONS AND NEAR RECORD HIGH TEMPERATURES. CURRENT DEWPOINTS ALREADY IN THE TEENS TO NEAR 10 DEGREES ACROSS THE WESTERN CWA...AND MORNING RAOBS INDICATE POTENTIAL FOR VALUES TO DROP INTO THE LOW SINGLE DIGITS ONCE DEEP MIXING COMMENCES. RELATIVE HUMIDITIES WILL TO LESS THAN 10 PERCENT ACROSS EASTERN COLORADO AND PORTIONS OF NW KANSAS AND SW NEBRASKA ALONG CO BORDER. WINDS SHOULD BEGIN TO BACK IN RESPONSE TO PRESSURE FALLS ACROSS EASTERN COLORADO WHICH SHOULD HELP ADVECT A SLIGHTLY MORE HUMID AIRMASS OVER THE EASTERN CWA...WHICH SHOULD KEEP VALUES JUST ABOVE 15 PERCENT...HOWEVER IF MOISTURE PROFILES ARE SHALLOWER THAN MODELS SUGGEST TO THE SOUTHEAST THAN TD VALUES MAY FALL INTO THE UPPER TEENS AND REMAIN THERE IN THE AFTERNOON RESULTING IN CRITICAL RH VALUES. ALTHOUGH RH VALUES AND FUELS WOULD SUPPORT A RED FLAG WARNING WINDS APPEAR VERY MARGINAL AT THIS POINT. HARD TO FIND ANY LEVELS WITH WINDS IN EXCESS OF 20 KTS IN THE BOUNDARY LAYER TODAY SO CURRENT THOUGHTS ARE TO NOT ISSUE A WARNING...BUT WILL CONTINUE TO MONITOR SFC TROUGHS PLACEMENT AND IF CWA ENDS UP MORE IN THE GRADIENT AND WINDS DO PICK UP...A WARNING WILL BE NEEDED. .PREV DISCUSSION...A RIDGE OVER THE PLAINS TODAY WILL SHIFT EAST AS A TROUGH MOVES INTO THE ROCKIES TONIGHT. ON SUNDAY THE TROUGH AXIS SHOULD BE JUST EAST OF THE ROCKIES. BY SUNDAY NIGHT THE AXIS SHOULD BE OVER WESTERN KANSAS FOLLOWED BY NORTHERLY FLOW MONDAY/MONDAY NIGHT. A SURFACE TROUGH WILL BE OVER EASTERN COLORADO TODAY. THE TROUGH WILL SHIFT EAST TONIGHT AND SUNDAY ALLOWING A FRONT AND HIGH PRESSURE TO FOLLOW. THE FRONT SHOULD MOVE INTO THE GLD AREA EARLY (12Z) SUNDAY MORNING. HIGH PRESSURE WILL BUILD INTO THE REGION SUNDAY NIGHT THROUGH MONDAY. ANOTHER TROUGH WILL SET UP OVER EASTERN COLORADO MONDAY NIGHT. THE CURRENT 00Z MODELS HAVE SLOWED THE UPPER TROUGH DOWN A FEW HOURS COMPARED TO THE PREVIOUS 00Z RUN 24 HOURS AGO. PRECIPITATION SHOULD NOT START UNTIL CLOSE TO 12Z SUNDAY IN THE NORTHWEST ZONES. PRECIPITATION TYPE IS PROBLEMATIC. THE DRY BIAS NAM NOT SHOWING ADEQUATE MOISTURE ON BUFKIT FOR ANY PRECIPITATION TO REACH THE SURFACE WHILE THE GFS IS AND IT LOOKS LIKE MOSTLY ALL SNOW. PLAN TO KEEP AT LEAST SOME MIX OVER EASTERN ZONES AND CHANCE POPS FOR THE EVENT SINCE THE NAM IS CASTING SOME DOUBT ON ANY CONFIDENCE THE GFS PROVIDES. BLOWING SNOW SHOULD NOT BE A PROBLEM DUE TO THE LACK OF SNOWFALL AND THAT THE SNOW SHOULD BE WET OR MIXED WITH LIGHT RAIN. IN ADDITION THE SNOW WILL BE SETTLING AND MELTING WITH THE COLDEST MAX TEMPERATURES WELL ABOVE FREEZING. RH VALUES LOWER TO CRITICAL VALUES IN RELATION TO RED FLAG CRITERIA TODAY. OF COURSE FUELS ARE CRITICAL AS WELL BUT WINDS ARE WELL BELOW CRITERIA. THE ETA/NAM/RUC ALL INDICATE THAT WINDS SHOULD BE UNDER THE CRITERIA SINCE THE TROUGH AXIS IS ALIGNED DIRECTLY OVER THE FORECAST AREA. CONSEQUENTLY WIND OF 10 TO 15 KTS IS EXPECTED. BASED ON THIS WILL NOT ISSUE A RED FLAG WARNING BUT CONDITIONS SHOULD BE MONITORED. UNSEASONABLY WARM TEMPERATURES SHOULD BE REALIZED TODAY AND A COUPLE OF RECORDS WILL COME CLOSE TO BEING TIED TODAY...AT GOODLAND (77 IN 1967) AND BURLINGTON (76 IN 1941). MUCH COOLER TEMPERATURES WILL OCCUR BEHIND THE FRONT ON SUNDAY WITH HIGHS IN THE UPPER 30S/LOWER 40S. TEMPERATURES WILL MODERATE SOME ON MONDAY INTO THE MID 40S. MIN TEMPERATURES WILL HOLD UP IN THE 30S TONIGHT COOLING TO NORMAL VALUES IN THE 20S THE REMAINING NIGHTS. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && JRM/FS
Hazardous weather outlook, Mar 1, 4:45 AM MST, 9 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 445 AM MST SAT MAR 1 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021345- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 445 AM MST SAT MAR 1 2008 /545 AM CST SAT MAR 1 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY LIGHT RAIN AND LIGHT SNOW WILL BE POSSIBLE ON SUNDAY. NORTHWEST PORTIONS OF THE TRI-STATE AREA COULD RECEIVE UP TO ONE INCH OF SNOW WITH AMOUNTS OF ONLY A FEW TENTHS OF AN INCH ELSEWHERE. ALTHOUGH SNOWFALL AMOUNTS WILL BE LIGHT...ROADS COULD BECOME SLICK AND VISIBILITIES REDUCED AT TIMES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. FS
Nearby
Red Flag Warnings in Kansas, 2008Red Flag Warnings in Colorado, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.